Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 47, NWS Kansas City, MO

May 10, 2015Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 10, 2015, 12:13 PM CDT for Atchison County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2015, 12:13 PM CDT (17:13 UTC)
Expired
May 10, 2015, 12:30 PM CDT
In force
17 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KEAX 101713
SVREAX
MOC005-101730-
/O.NEW.KEAX.SV.W.0047.150510T1713Z-150510T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 PM CDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 1230 PM CDT

* AT 1212 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHEAST OF PERU...AND MOVING NORTH AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ROCKPORT...PHELPS CITY AND WATSON.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 108 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4059 9576 4058 9542 4030 9558 4031 9561
      4031 9566 4034 9563 4041 9566 4045 9565
      4046 9568 4048 9570 4049 9569 4051 9570
      4052 9566 4054 9566 4056 9568 4052 9570
      4052 9576 4058 9578
TIME...MOT...LOC 1713Z 200DEG 39KT 4040 9565

HAIL...1.00IN
WIND...60MPH

$$

PMM
1 follow-up statement
639 
WWUS53 KEAX 101731
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 PM CDT SUN MAY 10 2015

MOC005-101741-
/O.EXP.KEAX.SV.W.0047.000000T0000Z-150510T1730Z/
ATCHISON MO-
1231 PM CDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ATCHISON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4059 9576 4058 9542 4030 9558 4031 9561
      4031 9566 4034 9563 4041 9566 4045 9565
      4046 9568 4048 9570 4049 9569 4051 9570
      4052 9566 4054 9566 4056 9568 4052 9570
      4052 9576 4058 9578
TIME...MOT...LOC 1713Z 200DEG 39KT 4040 9565

$$

PMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:52 AM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, May 10, 5:52 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 AM CDT Sun May 10 2015

.DISCUSSION...
Issued at 328 AM CDT SUN MAY 10 2015

Potent storm system will swing through the area today, but the
potential for any strong to severe thunderstorms for our region will
be highly dependent on how unstable the atmosphere can become by the
afternoon. There is a growing consensus among almost all models that
numerous showers and a few storms will develop across much of the
region through the late morning and early afternoon. Such storms
would occur before the atmosphere can obtain any significant
instability and also before the better shear arrives, so they would
be unlikely to be particularly strong or severe. The biggest
impact from this activity would be to stabilize the atmosphere ahead
of an approaching cold front which would significantly reduce any
threat for severe storms later this afternoon and evening. Given the
degree of low level moisture and persistent isentropic ascent
expected this afternoon, tend to believe the latest model trends that
widespread clouds/precipitation will develop later this morning/early
afternoon and keep the severe threat low for later today. Even if
such activity fails to materialize, numerous rounds of convection
across OK/TX have really modified upstream lapse rates which will
make it difficult for our atmosphere to become significantly
unstable this afternoon. Additionally, low-level hodographs do not
appear particularly supportive of supercells or tornadoes. So even
if the sun is able to make an appearance for much of the day, the
biggest threat with any storms that develop this afternoon would be a
few strong wind gusts and perhaps some quarter-size hail and locally
heavy rainfall.

Quick west-to-east clearing will occur overnight as the cold front
pushes through. High pressure behind this system will provide dry
weather and seasonable temperatures for Monday, Tuesday and most of
Wednesday. Thunderstorm chances will return to the region by
Wednesday night and could linger off-and-on through the end of the
week as the upper-level pattern reverts back to broad southwest
flow, somewhat similar to the latter half of last week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 552 AM CDT SUN MAY 10 2015

Several rounds of showers and a few thunderstorms possible through
the day but timing this activity is difficult. Most likely scenario
is for an area of rain and embedded thunderstorms to develop later
this morning into the early afternoon but confidence is not high.
Could be a few additional storms along a cold front early this
evening especially if sun comes out this afternoon. Ceilings are
likely to be variable between VFR and MVFR through much of the day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, May 10, 5:07 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 AM CDT SUN MAY 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
507 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SEVERE WEATHER WILL BE POSSIBLE...BUT UNLIKELY...LATE THIS
 AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
 AREA BY LATE MORNING/EARLY AFTERNOON...THESE STORMS WILL NOT BE
 SEVERE BUT...WILL PROVIDE ENOUGH CLOUD COVER TO KEEP THE AREA
 STABLE THROUGH THE AFTERNOON. IF SOME AREAS DO BREAK OUT INTO
 SUNSHINE THIS AFTERNOON CONDITIONS MAY BECOME UNSTABLE ENOUGH TO
 PRODUCE SEVERE STORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS BUT
 THIS SCENARIO SEEMS UNLIKELY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 A FEW ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT
 THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE STORMS
 WILL BE SEVERE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:32 PM CDTSpecial Weather StatementEAXAtchison13 min
May 10, 12:50 PM CDTSpecial Weather StatementEAXClay, Clinton, DeKalb, Jackson, Lafayette, Ray25 min
May 10, 1:42 PM CDTSpecial Weather StatementEAXDaviess, Grundy, Livingston33 min
May 10, 1:52 PM CDTAreal Flood AdvisoryEAXJohnson, Lafayette6 hr
May 10, 2:09 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Sullivan36 min
May 10, 5:45 PM CDTSpecial Weather StatementEAXHolt30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.